You can take a couple of aspirin for a headache, swallow some ibuprofen for a sore back or knock back a double dose for a nagging hangover. You don't have to worry about popping so many of those little pills -- after all, they're harmless, right?
Wrong. New research shows that what you don't know about your everyday painkillers may hurt you. It might even kill you.
In an article published last week in the New England Journal of Medicine, researchers discussed the adverse effects of using these anti-inflammatory drugs -- effects that can include stomach bleeding and ulcers and, in some cases, death. Nonsteroidal anti-inflammatory drugs, known as NSAIDs (pronounced en-SAYDS), include old medicine cabinet standards such as aspirin, ibuprofen (Advil, Motrin), naproxen sodium (Aleve, Naprosyn, Naprox), diclofenac (Voltaren), indomethacin (Indocin) and others. Stronger NSAIDs require a prescription; the milder ones, like aspirin and ibuprofen, are available over the counter.
The author of the study, Dr. M. Michael Wolfe, Chief of Gastroenterology at Boston University School of Medicine, sort of stumbled on the possible dangers of using these drugs. While reviewing mortality reports from a number of sources, including arthritis sufferers on long-term NSAID therapy, he and his colleagues noticed a pattern among the NSAID users and concluded that in a small but substantial number of cases the use of these drugs triggers serious -- even fatal -- gastrointestinal complications.
But even with these potential side effects, Wolfe believes that the quick and effective pain relief produced by these drugs outweigh the risks. "These are wonderful drugs, and we don't want to create a panic," he says.
However, because a minority of patients do develop serious gastric complications, the professor and his colleagues are preaching the dangers of this drug group. If your next headache is a little one, they're saying, you might want to ride it out. "If you don't need to take a drug," Wolfe says, "don't take it."
NSAIDs can cause stomach ulcers because, in addition to suppressing the prostaglandins associated with inflammation and pain, they limit production of a prostaglandin that protects your stomach lining. This loss allows gastric acids to erode the lining and cause bleeding and ulcers.
"There's a linear increase in risk with age," Wolfe says. "People at age 60 and over are at very high risk, as well as people with a history of sytemic illness," like heart disease or ulcers. Also, people taking higher doses of NSAIDs are at a proportionately higher risk. "There's a dose relationship," Wolfe says. "Thirty milligrams is sufficient [to trigger erosion of the stomach lining]. Even a baby aspirin can cause problems."
Although the individual risk is low, the overall risk is significant because so many people are taking these drugs. In the United States alone, approximately 26 billion NSAID tablets are consumed annually without prescription and more than 100 million NSAID prescriptions are filled, according to Wolfe's report. And it is estimated that about 16,500 deaths occur annually from ulcer-related complications associated with NSAID use.
But Wolfe isn't the first member of the medical community to raise a red flag over NSAIDs. A December 1997 article in the Mayo Clinic Health Letter cautioned: "When used occasionally and as directed, NSAIDs are generally safe. But if you take them frequently or take more than the recommended dose, NSAIDs can cause nausea, stomach pain, stomach bleeding or ulcers ... About 20 percent of people who regularly take NSAIDs develop ulcers."
Last year, the American Gastroenterological Association (AGA) commissioned a Roper Starch survey to study NSAID use. The survey revealed that nearly 75 percent of the 33 million Americans who regularly use NSAIDs were unaware or unconcerned that the pills may cause serious stomach problems.
AGA president Dr. Phillip P. Toskes believes that doctors have a responsibility to alert their patients to the dangers of NSAIDs. "As physicians, we need to underscore that medical care doesn't stop once drug therapy begins," he said in a press release announcing the Roper survey results. "Anyone taking NSAIDs needs to have their personal risk monitored on an ongoing basis."
One alternative to taking NSAIDs is acetaminophen. Found in Tylenol and some other drugs, acetaminophen works like an NSAID to reduce pain and fever, the Mayo Clinic article says, but typically doesn't affect prostaglandins and trigger GI problems. But there are risks associated with using acetaminophen, too. According to Wolfe, the drug has a low therapeutic index -- meaning that the margin between benefit and toxicity is narrow.
The Boston University professor and his colleagues stress the importance of identifying individuals at highest risk and taking measures to decrease the possibility of an ulcer complication. If you're worried about the danger of consuming NSAIDs, he says, discuss it with your doctor.